Delaware, 2016

Winter Weather in Delaware, February 5, 2016

February 5, 2016 · NWS PHI · 3 events in 3 counties and zones

Precipitation associated with a low pressure system moving north along a nearby offshore front began as light rain during the evening hours on the 4th, then turned to snow from northwest to southeast during the overnight hours. Locations near the shore received more precipitation, and more snow, given their closer proximity to the storm.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Precipitation associated with a low pressure system moving north along a nearby offshore front began as light rain during the evening hours on the 4th, then turned to snow from northwest to southeast during the overnight hours. Locations near the shore received more precipitation, and more snow, given their closer proximity to the storm. A heavy, wet snow began accumulating before or near the beginning of the morning rush, and so transportation was effected until the snow was able to turn mush on area roads with increased traffic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 11:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 4, 11:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1136 PM EST THU FEB 4 2016

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK ALONG AN OFFSHORE FRONT TONIGHT
AND FRIDAY MORNING BEFORE MOVING NORTHEAST OF OUR AREA. HIGH
PRESSURE GRADUALLY BUILDS INTO OUR REGION LATE FRIDAY AND SATURDAY,
THEN A WEAK COLD FRONT MOVES THROUGH EARLY SUNDAY. A STRONG OCEAN
STORM SHOULD TRACK WELL OFFSHORE LATER SUNDAY INTO MONDAY, THEN
ANOTHER STORM LOOKS TO REDEVELOP OFF OF THE MID ATLANTIC COAST LATER
MONDAY AND TUESDAY BEFORE MOVING OUT TO SEA WEDNESDAY INTO
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
1115 PM UPDATE...MADE SOME EDITS TO THE HOURLY POP AND WX GRIDS
TO HOPEFULLY BETTER ACCOUNT FOR THE TIMING OF THE CHANGEOVER FROM
RAIN TO SNOW OVERNIGHT. BASED ON THE LATEST OBSERVATIONS AND
MODEL GUIDANCE, THE TREND WAS TO DELAY THE EASTWARD PROGRESSION
OF RAIN-SNOW LINE BY 1-3 HOURS DEPENDING ON THE LOCATION AS THERE
IS A SIGNIFICANT AMOUNT OF WARM AIR IN THE BOUNDARY LAYER TO
OVERCOME INITIALLY.

DESPITE THIS DELAY IN THE CHANGEOVER, SNOW AMOUNTS WERE NOT
LOWERED AS STRONG DYNAMICAL COOLING AND HEAVIER PRECIP RATES
HAVE THE POTENTIAL TO YIELD SNOWFALL RATES OF AROUND AN INCH AN
HOUR DURING RUSH HOUR (ESPECIALLY IN EASTERN NJ) UNDER A
MESOSCALE BAND FORMING TO THE NW OF THE DEEPENING COASTAL LOW.
THE BULK OF THE ACCUMULATING SNOW IS EXPECTED TO FALL BETWEEN 4-9
AM FOR THE I-95 CORRIDOR AND BETWEEN 5 AND 10 AM FARTHER EAST
TOWARD THE NJ AND DE COAST. THIS COINCIDES WITH RUSH HOUR, SO
PLEASE GIVE YOURSELF CONSIDERABLY EXTRA TIME TO GET TO YOUR
DESTINATION IN THE MORNING AND EVEN CONSIDER DELAYING YOUR TRAVEL
(IF POSSIBLE) IF THE ROADS BECOME SNOW COVERED DURING RUSH HOUR.

ARGUABLY THERE IS A SLIGHT BOOST OF CONFIDENCE THAT SNOWFALL
FORECAST IS IN GOOD SHAPE WITH THE SIMULATED SNOWFALL FROM THE
LATEST 00Z HRRRX USING A VARIABLE DENSITY JUST ABOUT MATCHES
OURS. THIS FORECAST PARAMETER FROM THE HRRRX PERFORMED EXTREMELY
WELL WITH THE BLIZZARD TWO WEEKS AGO THOUGH THE SETUPS FOR THESE
TWO EVENTS ARE VASTLY DIFFERENT. NOTE THE PARAMETER FROM THE
HRRR/HRRRX OR ANY OTHER MODELS THAT ASSUMES A 10:1 SNOW RATIO FOR
THIS EVENT WILL BE OVERDONE AS IT DOESN'T TAKE INTO ACCOUNT
THERMAL PROFILES THAT ALTER THE MICROPHYSICS, MIXING AND SURFACE
MELTING (WHICH ALL ARE IMPORTANT FACTORS IN THIS EVENT).

PREVIOUS DISCUSSION...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF OUR FORECAST
AREA FOR LATE TONIGHT THROUGH FRIDAY MORNING.

THE LOW HAS ALREADY BEGUN TO INTENSIFY ALONG THE NOW STATIONARY
FRONT AND SHOULD CONTINUE TO LIFT NORTHEAST OVERNIGHT. FEW CHANGES
TO THE FORECAST WITH THE EVENING UPDATE. HIGH RESOLUTION MODELS
INCLUDING THE HRRR AND RAP HAVE TRENDED SNOWIER WITH THE LATEST
RUNS. HOWEVER, I HESITATE TO CHANGE THE SNOW AMOUNTS AS MANY
LOCATIONS STILL HAVE DEW POINT TEMPERATURES WELL ABOVE 32 DEGREES,
MEANING WE'RE STILL SEVERAL HOURS AWAY FROM THE CHANGE OVER TO ALL
SNOW. THUS FOR NOW, WILL CONTINUE WITH THE SNOW AMOUNTS AND WINTER
WEATHER ADVISORY CONFIGURATION FROM THE 4 PM UPDATE, BUT WILL BE
WATCHING THE TIMING OF THE CHANGE OVER VERY CLOSELY.

TIMING...RAIN CONTINUES OVER THE COASTAL PLAINS AND HAS BEGUN TO
MOVE INTO THE DELAWARE VALLEY. EXPECT THAT IT SHOULD MOVE WEST
THROUGH THE OVER NIGHT HOURS REACHING THE LEHIGH VALLEY DURING THE
EARLY MORNING HOURS. THE TIMING OF THE SNOW LOOKS LIKE IT WILL
IMPACT PART, IF NOT ALL, OF THE MORNING COMMUTE AND THAT IS WHY WE
HAVE INCLUDED AREAS TO THE WEST OF PHILADELPHIA. IT CERTAINLY
LOOKS LIKE IT COULD BE A SLOPPY AND SLIPPERY MORNING COMMUTE
ACROSS MUCH OF THE AREA.

SNOW/RAIN...SNOW SEEMS LIKELY ACROSS THE REGION ALTHOUGH WITH
TEMPERATURES STILL HANGING OUT IN THE 40S LATE THIS EVENING,
PRECIPITATION WILL CONTINUE AS ALL RAIN THROUGH AT LEAST MIDNIGHT,
AND THEN TRANSITION OVER TO A RAIN/SNOW MIX AND THEN ALL SNOW
DURING THE VERY EARLY MORNING HOURS (AT THIS POINT EXPECT THE
TRANSITION TO ALL SNOW TO BE BETWEEN 2 AND 6 AM DEPENDING ON HOW
MUCH DEW POINTS FALL). AS THE PRECIPITATION FALLS, IT WILL START
TO COOL THE COLUMN. THE BIG QUESTION WILL BE JUST HOW FAST THAT
COLUMN COOLS. PRECIPITATION INTENSITY WILL DEFINITELY PLAY A ROLE
AND AS WE SEE SOME HEAVIER PRECIPITATION FALL, THE COLUMN WILL
COOL FASTER AND WE SHOULD SEE A QUICK CHANGEOVER FROM RAIN TO
SNOW. THE BEST VERTICAL MOTION APPEARS TO OCCUR DURING THE
OVERNIGHT/EARLY MORNING PERIOD AND THIS WOULD LEND TO HIGHER
CONFIDENCE OF AN ACCUMULATING SNOW. WHILE THE GROUND TEMPS MAY BE
FAIRLY WARM RIGHT NOW, INCREASED PRECIPITATION INTENSITY WILL
ALLOW FOR ALL SURFACES TO ACCUMULATE, EVEN PAVED ROADS.

AMOUNTS WILL VARY WITH LESSER AMOUNTS AS YOU MOVE FURTHER INLAND AND
HIGHEST AMOUNTS MORE TOWARDS THE COAST. THERE STILL REMAINS SOME
UNCERTAINTY WITH RESPECT TO SNOWFALL AMOUNTS AS SOME OF THE GUIDANCE
HINTS AT HIGHER TOTALS (THAN CURRENTLY FORECAST) IN EASTERN NEW
JERSEY. CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO ISSUE A
WARNING BUT WILL NEED TO MONITOR AS THE SYSTEM DEVELOPS FURTHER.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
SNOW WILL GRADUALLY BE ENDING THROUGH FRIDAY MORNING FROM WEST TO
EAST AS THE LOW PRESSURE PULLS FURTHER AWAY FROM OUR AREA. MOST
AREAS SHOULD SEE SNOW ENDING BY 10AM WITH SOME OF THE COASTAL
LOCATIONS POSSIBLY SEEING SOME FLAKES THROUGH AROUND NOON.

HIGH PRESSURE WILL BUILD TOWARDS OUR AREA FROM THE SOUTHEAST AND WE
EXPECT THE AREA TO DRY OUT AND REMAIN THAT WAY AS WE HEAD INTO THE
WEEKEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
SUMMARY...AN ACTIVE PATTERN WITH AN OCEAN STORM LATE SUNDAY INTO
MONDAY WHICH SHOULD SLIDE WELL OFFSHORE, THEN QUICKLY ON ITS HEELS
IS THE POTENTIAL FOR LOW PRESSURE TO REDEVELOP OFF THE MID ATLANTIC
COAST MONDAY NIGHT INTO WEDNESDAY AS COLDER AIR ARRIVES.

THE OVERALL SYNOPTIC SETUP INVOLVES A TROUGH FRIDAY NIGHT THAT
CONTINUES TO SHIFT TO OUR EAST. A MORE COMPLEX PATTERN THEN EVOLVES
WITH A CLOSED LOW IN CANADA WITH ANOTHER PIECE OF ENERGY IN THE
SOUTHERN STATES SATURDAY. THE LATTER SHOULD ALLOW A STORM TO DEVELOP
OVER THE WEEKEND OFF THE SOUTHEAST COAST WHICH THEN DEEPENS RAPIDLY,
HOWEVER THE ORIENTATION OF THE TROUGH LOOKS TO BE SUCH TO KEEP IT
OFFSHORE AS IT TURNS NORTHEASTWARD. AN IMPRESSIVE TROUGH THEN IN THE
PLAINS MOVES EASTWARD EARLY NEXT WEEK AND THIS SHOULD ALLOW FOR SOME
SORT OF REDEVELOPMENT OF LOW PRESSURE OFF THE MID ATLANTIC COAST
LATE MONDAY AND TUESDAY. THIS SYSTEM MAY BE ONE TO WATCH GIVEN SUCH
A DEEP INCOMING TROUGH THAT COULD CLOSE OFF INTO THE MID ATLANTIC
REGION. HOWEVER, THE INTERACTION WITH THE INITIAL OCEAN STORM COULD
VERY WELL INFLUENCE THE DEVELOPMENT OF THIS SECOND STORM. WE USED A
MODEL BLEND WITH CONTINUITY FOR FRIDAY NIGHT INTO SUNDAY, THEN
BLENDED IN MOSTLY THE 12Z WPC GUIDANCE THEREAFTER. SOME ADJUSTMENTS
WERE THEN MADE FOLLOWING ADDITIONAL COLLABORATION WITH OUR
NEIGHBORING OFFICES.

FOR FRIDAY NIGHT...THE UPPER-LEVEL FLOW BACKS MORE TO THE SOUTHWEST
AHEAD OF THE NEXT UPPER-LEVEL TROUGH THAT BEGINS TO SLIDE NEAR THE
GREAT LAKES. THIS ALLOWS HIGH PRESSURE TO BUILD INTO OUR AREA, WHICH
WILL RELAX THE PRESSURE GRADIENT. THERE SHOULD BE DECENT RADIATIONAL
COOLING COMBINED WITH LOW DEW POINTS, THEREFORE A COLD NIGHT IS
ANTICIPATED.

FOR SATURDAY AND SUNDAY...SURFACE HIGH PRESSURE BUILDS IN BRIEFLY
SATURDAY BEFORE WEAKENING INTO SUNDAY. OUR REGION LOOKS TO END UP
BETWEEN SYSTEMS DURING THE WEEKEND AS A MAIN TROUGH SWINGS ACROSS
NEW ENGLAND AND ANOTHER ONE CLOSES OFF ACROSS THE SOUTHEAST STATES.
THE LATTER SHOULD DRIVE SURFACE LOW DEVELOPMENT OFF OF THE SOUTHEAST
COAST DURING SUNDAY WHICH THEN SHOULD GO OUT TO SEA AS IT RAPIDLY
INTENSIFIES, ALTHOUGH IT MAY TOSS AT LEAST SOME CLOUDINESS OUR WAY.
THE NORTHERN SYSTEM SHOULD SEND A COLD FRONT INTO OUR AREA LATER
SUNDAY, HOWEVER THIS FEATURE LOOKS WEAK AND MOISTURE STARVED. AS A
RESULT, WE KEPT THE FORECAST DRY ATTM.

FOR MONDAY AND TUESDAY...THE PATTERN IS FORECAST TO UNDERGO
SIGNIFICANT AMPLIFICATION AS A ROBUST TROUGH MOVES ACROSS THE PLAINS
AND INTO THE EAST DURING THIS TIME FRAME. THIS LOOKS TO RESULT IN
LOW PRESSURE INTO THE GREAT LAKES, HOWEVER THEN HANDING OFF ENERGY
EASTWARD THAT REDEVELOPS LOW PRESSURE OFF OF THE MID ATLANTIC COAST
LATE MONDAY AND TUESDAY. THE REDEVELOPMENT/TRACK OF THIS STORM MAY
DEPEND ON THE ACTUAL TRACK AND INTENSITY OF THE PREVIOUS ONE WHICH
IS MORE OFFSHORE. IN ADDITION, THERE COULD BE A SURFACE TROUGH THAT
EXTENDS ACROSS PORTIONS OF OUR AREA TUESDAY WHERE LIFT IS ENHANCED,
HOWEVER THIS WILL DEPEND ON THE LOCATION OF THE SURFACE LOW
REDEVELOPMENT. THIS HAS THE POTENTIAL TO BECOME A DECENT COASTAL
STORM WITH COLD AIR COMING INTO PLAY. WHILE THERE IS A SIGNAL IN THE
GUIDANCE REGARDING A STORM, THE TRACK AND INTENSITY IS LESS CERTAIN
AND THAT WILL DETERMINE THE ACTUAL DETAILS /IF ANY/ FOR OUR AREA
WHICH INCLUDES RAIN, SNOW, WIND AND COASTAL IMPACTS. GIVEN THE
VARIABILITY IN THE MODEL GUIDANCE, NO MAJOR CHANGES WERE MADE TO
THIS TIME FRAME.

FOR WEDNESDAY AND THURSDAY...A STRONG UPPER-LEVEL TROUGH IS FORECAST
TO BE IN THE EAST, BASICALLY MOVING OVER OUR AREA. THIS WOULD TAKE
ANY COASTAL STORM OFF TO OUR NORTHEAST WEDNESDAY ALLOWING FOR
GENERALLY IMPROVING CONDITIONS. AN ARCTIC FRONT OF SORTS MAY SLIDE
ACROSS OUR AREA DURING WEDNESDAY, HOWEVER CYCLONIC FLOW WILL RESULT
IN SOME CLOUDS AND COLDER AIR WITH POSSIBLY EVEN SOME SNOW SHOWERS.
HIGH PRESSURE BEGINS TO ARRIVE DURING THURSDAY FROM THE WEST.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

OCCASIONAL RAIN WILL CONTINUE AT THE DELAWARE VALLEY SITES (KPHL,
KPNE, KTTN, AND KILG) AND THE COASTAL PLAIN SITES (KMIV AND KACY)
THROUGH THE REST OF THE EVENING. PRECIPITATION SHOULD MOVE INTO
KRDG AND KABE AFTER MIDNIGHT. TIMING OF THE CHANGE OVER TO A RAIN
AND SNOW MIX AND EVENTUALLY ALL SNOW IS UNCERTAIN, BUT AT THIS
POINT, EXPECT TO SEE THE MIX BEGIN BETWEEN 04 AND 06Z, AND THE
CHANGE TO ALL SNOW HAPPEN BETWEEN 06 AND 10Z. GIVEN HOW LATE THE
PRECIPITATION WILL BEGIN AT KRDG AND KABE, IT MAY BEGIN AND STAY
ALL SNOW. GENERALLY EXPECTING THE LOWEST VISIBILITIES AND CEILINGS
TO BE COINCIDENT WITH THE PERIOD OF ALL SNOW.

FRIDAY...IMPROVEMENT TO VFR BY 15Z ACROSS THE TERMINALS, EXCEPT
FOR KACY AND KMIV WHICH MAY REMAIN MVFR THROUGH 18Z. PRECIPITATION
SHOULD END EARLY WITH SNOW MOVING TO THE EAST THROUGH MID-MORNING.
EXPECT VFR CONDITIONS TO PREVAIL ACROSS THE REGION BY EARLY
AFTERNOON. WINDS WILL STRENGTHEN OUT OF THE NORTHWEST AROUND 15 TO
20 KNOTS SUSTAINED WITH GUSTS UP NEAR 30 KNOTS POSSIBLE THROUGH
THE AFTERNOON.

OUTLOOK...
FRIDAY NIGHT...VFR. LIGHT NORTHWEST TO WEST WINDS.

SATURDAY AND SUNDAY...VFR OVERALL WITH SOME INCREASE IN CLOUDS
POSSIBLE, WITH A WEAK COLD FRONT MOVING THROUGH LATER SUNDAY.
SOUTHWEST WINDS SATURDAY LESS THAN 10 KNOTS, BECOMING NORTHERLY
SUNDAY.

MONDAY AND TUESDAY...THE CEILINGS SHOULD LOWER AS LOW PRESSURE
REDEVELOPS OFF OF THE MID ATLANTIC COAST. THIS COULD BRING A PERIOD
OF RAIN/SNOW TO THE AREA WHICH WOULD REDUCE THE VISIBILITY. THERE IS
LESS CONFIDENCE THOUGH WITH THIS STORM AS ITS EFFECTS WILL BE
DETERMINED BY THE TRACK AND INTENSITY.

&&

.MARINE...
A GALE WARNING HAS BEEN ISSUED FOR THE COASTAL WATERS AND A SCA HAS
BEEN ISSUED FOR THE DELAWARE BAY. GALE GUSTS ARE LIKELY OVER THE
OCEAN WATERS FROM THE PRE DAWN HOURS THROUGH EARLY AFTERNOON. GUSTS
ABOVE 25 KT ARE EXPECTED ACROSS THE DELAWARE BAY. A FEW GUSTS NEAR
GALE FORCE MAY BE POSSIBLE AT THE MOUTH OF THE BAY. WINDS ARE
EXPECTED TO SLOWLY SUBSIDE THROUGH LATE AFTERNOON, THOUGH SCA
CONDITIONS ON THE COASTAL WATERS ARE LIKELY THROUGH MUCH OF THE DAY
TIME HOURS.

OUTLOOK...
FRIDAY NIGHT...THE CONDITIONS ARE ANTICIPATED TO LOWER BELOW SMALL
CRAFT ADVISORY CRITERIA DURING THE EVENING AS HIGH PRESSURE BEGINS
TO BUILD IN.

SATURDAY AND SUNDAY...THE CONDITIONS SHOULD BE BELOW SMALL CRAFT
ADVISORY CONDITIONS FOR MUCH OF THIS TIME AS HIGH PRESSURE WEAKENS
IN PLACE. HOWEVER, A POTENTIALLY STRONG OCEAN STORM TO OUR SOUTHEAST
LATER SUNDAY COULD BE CLOSE ENOUGH TO ALLOW SEAS TO BUILD AND WINDS
TO INCREASE TO ADVISORY LEVELS SUNDAY NIGHT.

MONDAY AND TUESDAY...AN OFFSHORE STORM TRACKS WELL EAST OF OUR
WATERS INTO MONDAY, WHICH COULD ENHANCE SEAS AND WIND GUSTS. ANOTHER
COASTAL STORM MONDAY NIGHT THROUGH TUESDAY COULD RESULT IN GALE
FORCE WINDS GUSTS, HOWEVER THIS WILL DEPEND ON THE TRACK AND
INTENSITY OF THE STORM WHICH CURRENTLY HAS LOWER CONFIDENCE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 10 AM EST FRIDAY FOR PAZ070-071-
     101>106.
NJ...WINTER WEATHER ADVISORY UNTIL 10 AM EST FRIDAY FOR NJZ008>010-
     012-015>019.
     WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR NJZ013-014-
     020>027.
DE...WINTER WEATHER ADVISORY UNTIL 10 AM EST FRIDAY FOR DEZ001.
     WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR DEZ002>004.
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST FRIDAY FOR MDZ008-012.
     WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR MDZ015-019-
     020.
MARINE...GALE WARNING FROM 4 AM TO 1 PM EST FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR ANZ430-431.

&&

SYNOPSIS...GORSE
NEAR TERM...JOHNSON/MEOLA/KLEIN
SHORT TERM...MEOLA
LONG TERM...GORSE
AVIATION...GORSE/JOHNSON/MEOLA
MARINE...GORSE/JOHNSON
Hazardous weather outlook, Feb 4, 6:17 PM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
617 PM EST THU FEB 4 2016

NJZ001-007-PAZ054-055-060>062-052330-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
617 PM EST THU FEB 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POTENTIAL FOR A COASTAL STORM LATE MONDAY
AND TUESDAY. WHILE THE SIGNAL FOR A STORM REMAINS, IT IS LESS
CERTAIN AT THIS TIME REGARDING THE TRACK AND INTENSITY, WHICH WILL
DETERMINE THE ASSOCIATED IMPACTS FOR OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ015-019-020-NJZ013-014-020>027-052330-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
617 PM EST THU FEB 4 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS THE POTENTIAL FOR A COASTAL STORM LATE MONDAY
AND TUESDAY. WHILE THE SIGNAL FOR A STORM REMAINS, IT IS LESS
CERTAIN AT THIS TIME REGARDING THE TRACK AND INTENSITY, WHICH WILL
DETERMINE THE ASSOCIATED IMPACTS FOR OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS LATE TONIGHT
AND FRIDAY MORNING.

DEZ001-MDZ008-012-NJZ008>010-012-015>019-PAZ070-071-101>106-052330-
NEW CASTLE-CECIL-KENT MD-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
617 PM EST THU FEB 4 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS THE POTENTIAL FOR A COASTAL STORM LATE MONDAY
AND TUESDAY. WHILE THE SIGNAL FOR A STORM REMAINS, IT IS LESS
CERTAIN AT THIS TIME REGARDING THE TRACK AND INTENSITY, WHICH WILL
DETERMINE THE ASSOCIATED IMPACTS FOR OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS LATE TONIGHT
AND FRIDAY MORNING.

ANZ450>455-052330-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
617 PM EST THU FEB 4 2016

...GALE WARNING IN EFFECT FROM 4 AM TO 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALE FORCE WIND GUSTS ARE POSSIBLE MONDAY AND TUESDAY WITH THE
POSSIBLE DEVELOPMENT OF A COASTAL STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-052330-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
617 PM EST THU FEB 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WIND GUSTS ARE POSSIBLE MONDAY AND TUESDAY WITH THE
POSSIBLE DEVELOPMENT OF A COASTAL STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Kent

When
February 5, 1:00 AM EST to 7:00 AM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Precipitation associated with a low pressure system moving north along a nearby offshore front began as light rain during the evening hours on the 4th, then turned to snow during the overnight hours. Some snowfall totals included: 1.5 inches in Harrington, 1.3 inches in Frederica, 1.2 inches in Smyrna, 1.1 inches in Woodside, and 1.0 inches in Dover.

Winter Weather, New Castle

When
February 5, 1:00 AM EST to 7:00 AM EST
Where
New Castle forecast zone
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Precipitation associated with a low pressure system moving north along a nearby offshore front began as light rain during the evening hours on the 4th, then turned to snow during the overnight hours. Some snowfall totals included: 2.2 inches in Port Penn, 1.5 inches at New Castle County Airport, 1.4 inches in Blackbird, and 0.8 inches in Greenville.

Winter Weather, Inland Sussex

When
February 5, 1:00 AM EST to 7:00 AM EST
Where
Inland Sussex forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Precipitation associated with a low pressure system moving north along a nearby offshore front began as light rain during the evening hours on the 4th, then turned to snow during the overnight hours. Some snowfall totals included: 1.4 inches in Ellendale, 1.3 inches in Bridgeville, 1.3 inches in Seaford, and 1.0 inches in Milton.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2016Every state in 2016This day in weather historyWarnings in Delaware, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621370, 621371, 621372.